Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 15, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Sep 6, 2019, 4:01 PM MDT for Arapahoe County, Douglas County, Colorado. It was in force for 89 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2019, 4:01 PM MDT (22:01 UTC)
- Expired
- Sep 6, 2019, 5:30 PM MDT
- In force
- 89 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Arapahoe County, CO, Douglas County, CO
The radar
The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 4:15 PM MDT | FLASH FLOOD | 1 N Lone Tree, CO | CAR FLOATING AND WATER RESCUE AT C-470 & YOSEMITE ST. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856 WGUS55 KBOU 062201 FFWBOU COC005-035-062330- /O.NEW.KBOU.FF.W.0015.190906T2201Z-190906T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Denver CO 401 PM MDT Fri Sep 6 2019 The National Weather Service in Denver Colorado has issued a * Flash Flood Warning for... North central Douglas County in northeastern Colorado... Southwestern Arapahoe County in northeastern Colorado... * Until 530 PM MDT. * At 400 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. ALERT rain gages indicate that up to 1.77 inches of rain has fallen in Centennial in the past 30 minutes with this line of storms. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Southwestern Centennial, northeastern Highlands Ranch, Greenwood Village and Lone Tree. LAT...LON 3950 10485 3954 10497 3963 10494 3961 10484 $$ TH
3 follow-up statements
049 WGUS75 KBOU 062227 FFSBOU Flash Flood Statement National Weather Service Denver CO 427 PM MDT Fri Sep 6 2019 COC005-035-062330- /O.CON.KBOU.FF.W.0015.000000T0000Z-190906T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Douglas CO-Arapahoe CO- 427 PM MDT Fri Sep 6 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTH CENTRAL DOUGLAS AND SOUTHWESTERN ARAPAHOE COUNTIES... 2.6 inches of rain has fallen at an ALERT rain gage near Englewood Dam in Arapahoe County. 1.9 inches of rain fell at an ALERT rain gage near Heritage Regional Park in Douglas County. Water rescues are being reported in Centennial and Lone Tree as flash flooding continues on roads and streets in the warned area. Some locations that will experience flooding include... Southwestern Centennial, northeastern Highlands Ranch, Greenwood Village and Lone Tree. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3950 10485 3954 10497 3963 10494 3961 10484 $$ TH
313 WGUS75 KBOU 062310 FFSBOU Flash Flood Statement National Weather Service Denver CO 510 PM MDT Fri Sep 6 2019 COC005-035-062330- /O.CON.KBOU.FF.W.0015.000000T0000Z-190906T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Douglas CO-Arapahoe CO- 510 PM MDT Fri Sep 6 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTH CENTRAL DOUGLAS AND SOUTHWEST ARAPAHOE COUNTIES... At around 415 PM MDT...there was a car floating and a water rescue at C-470 and Yosemite Street. 2 to 3 inches of rain fell with these storms. Although the heavy rain has moved out of the area...there are reports of roads still flooding. Some locations that will experience flooding include... Southwestern Centennial, northeastern Highlands Ranch, Greenwood Village and Lone Tree. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3950 10485 3954 10497 3963 10494 3961 10484 $$ TH
183 WGUS75 KBOU 062327 FFSBOU Flash Flood Statement National Weather Service Denver CO 527 PM MDT Fri Sep 6 2019 COC005-035-062336- /O.EXP.KBOU.FF.W.0015.000000T0000Z-190906T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Douglas CO-Arapahoe CO- 527 PM MDT Fri Sep 6 2019 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL DOUGLAS AND SOUTHWESTERN ARAPAHOE COUNTIES WILL EXPIRE AT 530 PM MDT... Flood waters are receding. Please continue to heed any remaining road closures. LAT...LON 3950 10485 3954 10497 3963 10494 3961 10484 $$ TH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:00 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 6, 3:00 PM MDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Denver/Boulder CO 300 PM MDT Fri Sep 6 2019 .SHORT TERM...(This evening through Saturday) Issued at 300 PM MDT Fri Sep 6 2019 The Stratus has dissipated across the plains at this time. Convection is developed over the high country with one main storm now over Jefferson County. Models show an upper trough, mainly north of the CWA, to move east overnight and Saturday. The upper ridge flattens as a result. The flow aloft is west- southwesterly over night, then westerly on Saturday. There is weak upward motion on the QG Omega fields for the CWA tonight, then weak downward energy on Saturday. The low level winds should be pretty normal drainage patterns overnight. On Saturday, they are all over the place, but are generally weak upsloping by afternoon. For moisture, the precipitable water values are in 0.75 to 1.35 inches this evening. By Saturday, they dry out somewhat into the 0.50 to 1.00 inch range by Saturday afternoon. The dew point temperatures are in the 50s to lower 60s this evening, then they decrease into the 40s to lower 50s F by Saturday afternoon. The latest Acars soundings show CAPE values around 1500 J/kg with 85/59 F. For pops, will go with 20-50%s this evening, a bit linger overnight. On Saturday will drop pops somewhat across the CWA. For temperatures, Saturday highs look to be 1-3 C warmer than this afternoon's highs. .LONG TERM...(Saturday night through Friday) Issued at 235 PM MDT Fri Sep 6 2019 A shortwave will pass north of Colorado Saturday night and Sunday with the associated lift and front late in the day Sunday. Low levels ahead of this trough will be fairly dry over most of the area Saturday evening, with soundings showing DCAPE values of 1,500 J/kg which indicates the potential for downbursts across the plains. Thunderstorms will dissipate as they move east Saturday evening into the drier more stable air. Moisture will increase Sunday as specific humidity levels will rise above 6.0 g/kg over the plains and precipitable water will reach 1.25 inches. Steady storm motion of at least 15 knots and the moving upper level trough driving the convection will limit the duration of storms and should keep the flooding threat low. However, a line of organized storms could produce a period of heavy rain as it passes. A shortwave trough will then rotate around the upper level low off the southwest Canadian coast, passing from the western U.S. across Colorado near midweek. On Monday drier air will move in from the southwest behind the ridge. Tuesday through Thursday there will be a slight increase in moisture leading to isolated storms Tuesday and a better chance of storms on Wednesday and possibly Thursday across the forecast area as the next trough approaches. A front is expected to move through Thursday afternoon bringing gusty winds to 25 mph on the northern plains. On Friday conditions will dry out again as a weak ridge brings more westerly flow. There's some discrepancy in temperature forecasts this week, but highs should generally be in the 80s on the plains. Some solutions would have us creeping back into the 90s ahead of the midweek trough. It may cool into the 70s behind the trough if this system connects well with the cooler air to our north, but this varies from run to run. Humidities will also be low with some wind behind the trough on Monday, then it will still be dry with less wind on Tuesday. At this time it does not look like widespread Red Flag conditions, but we will be back to an environment where conditions are close to the criteria in the afternoons, especially over the mountain valleys. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 300 PM MDT Fri Sep 6 2019 Southeasterlies are expected to continue at DIA into this evening, before normal drainage patterns commence by 06Z. DIA could see some BKN040-050 along with -TSRA from 23Z to 02Z late this afternoon/evening. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RJK LONG TERM....Sullivan/Gimmestad AVIATION.....RJK
Hazardous weather outlook, Sep 6, 11:16 AM MDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MDT Fri Sep 6 2019 COZ030>051-071730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MDT Fri Sep 6 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to likely showers and thunderstorms will develop over the mountains and foothills early this afternoon. They will move across the plains by mid and late afternoon into this evening. There could a few severe storms with 1 inch hail and or 60 mph wind gusts over the plains. Brief heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms will be possible on Saturday with lightning, locally heavy rainfall, and gusty winds up to 40 mph possible. A stronger system will move across Colorado on Sunday bringing a renewed threat for scattered thunderstorms, some potentially severe, along the I-25 corridor and northeast plains during the afternoon and evening. Drier air will spread in for Monday through Thursday but sufficient moisture will be present for at least isolated thunderstorms across the mountains each day. Another fast moving disturbance may bringing another increase in thunderstorm coverage for Wednesday across the mountains and plains, with drier weather returning for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Sep 6, 1:40 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Denver CO
140 PM MDT Fri Sep 6 2019
COZ034-036-039-062030-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
140 PM MDT Fri Sep 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILPIN...NORTHEASTERN CLEAR CREEK
AND NORTHERN JEFFERSON COUNTIES UNTIL 230 PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Central City, or 29 miles west of Denver, moving east at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Western Lakewood, western Arvada, western Westminster, southwestern
Broomfield, western Wheat Ridge, Golden, Evergreen, Idaho Springs,
Central City, Morrison, Black Hawk, Rollinsville, Idledale, Rocky
Flats, White Ranch Open Space, Aspen Springs, Dumont, Red Rocks Park,
Bergen Park and Floyd Hill.
LAT...LON 3993 10557 3992 10540 3991 10539 3991 10513
3963 10513 3974 10565
TIME...MOT...LOC 1939Z 280DEG 15KT 3983 10554
DANIELSONLocal storm report, Sep 6, 2:08 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
208 PM MDT FRI SEP 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL 2 WNW FLOYD HILL 39.73N 105.44W
09/06/2019 M1.00 INCH CLEAR CREEK CO TRAINED SPOTTER
&&Local storm report, Sep 6, 3:12 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT FRI SEP 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 3 SW TINY TOWN 39.57N 105.26W
09/06/2019 E1.00 INCH JEFFERSON CO TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL COVERING THE
GROUND.
&&Special weather statement, Sep 6, 3:42 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Denver CO
342 PM MDT Fri Sep 6 2019
COZ036-040-041-062215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
342 PM MDT Fri Sep 6 2019
...Brief Landspout Tornadoes Possible...
At 340 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the I 25 between Greenwodd
Village and Castle Rock. However, at this time it is unknown which
if any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.
Locations impacted include...
Southern Denver, southwestern Aurora, Centennial, eastern Highlands
Ranch, Castle Rock, Parker, Greenwood Village, Lone Tree, Castle
Pines, Sedalia and The Pinery.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3931 10503 3964 10492 3963 10472 3944 10475
3925 10484
DANIELSONLocal storm report, Sep 6, 4:00 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT FRI SEP 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TORNADO 5 ESE HIGHLANDS RANCH 39.53N 104.88W
09/06/2019 DOUGLAS CO TRAINED SPOTTER
SHORT LIVED TORNADO KICKED UP DUST.
0310 PM HAIL 3 SW TINY TOWN 39.57N 105.26W
09/06/2019 E1.00 INCH JEFFERSON CO TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL COVERING THE
GROUND.
0305 PM HAIL 1 N EVERGREEN 39.65N 105.34W
09/06/2019 M1.25 INCH JEFFERSON CO PUBLIC
0213 PM HAIL 1.1 N BERGEN PARK 39.71N 105.36W
09/06/2019 M1.00 INCH JEFFERSON CO COCORAHS
0202 PM HAIL 2 WNW FLOYD HILL 39.73N 105.44W
09/06/2019 M1.00 INCH CLEAR CREEK CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 9:18 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 27 min |
| Sep 5, 9:41 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 34 min |
| Sep 5, 9:44 PM MDT | Special Weather Statement | BOU | Weld | 46 min |
| Sep 5, 10:28 PM MDT | Special Weather Statement | BOU | Weld | 47 min |
| Sep 5, 10:50 PM MDT | Special Weather Statement | BOU | Morgan | 40 min |
| Sep 5, 11:27 PM MDT | Special Weather Statement | BOU | Morgan | 48 min |
| Sep 6, 1:40 PM MDT | Special Weather Statement | BOU | Gilpin | 50 min |
| Sep 6, 2:02 PM MDT | Severe Thunderstorm Warning | BOU | Clear Creek, Gilpin, Jefferson | 43 min |
| Sep 6, 2:09 PM MDT | Areal Flood Advisory | BOU | Larimer | 81 min |
| Sep 6, 2:44 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Jefferson | 46 min |
| Sep 6, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Jefferson | 34 min |
| Sep 6, 3:42 PM MDT | Special Weather Statement | BOU | Douglas | 33 min |
| Sep 6, 3:59 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas | 46 min |
| Sep 6, 4:10 PM MDT | Tornado Warning | BOU | Arapahoe | 21 min |
| Sep 6, 4:13 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson | 92 min |
| Sep 6, 4:43 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe | 68 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.